Forum for Science, Industry and Business

Sponsored by:     3M 
Search our Site:

 

Ecstasy alone can kill -- and numbers of deaths continue to rise

22.09.2003


The world’s largest study of ecstasy-related deaths discovered that one in six people who died after taking ecstasy had not taken any other drug. “This clears up the debate once and for all – ecstasy alone can kill,” says Dr Fabrizio Schifano, whose work is published in the October edition of Human Psychopharmacology.



The study found that since 1996 there had been a clear year-on-year increase in deaths in England and Wales. “Just show anyone the graph and the message is clear – the situation is getting worse,” says Dr. Schifano, who works at the National Programme on Substance Abuse Deaths at St George’s Hospital Medical School, London. There were 12 deaths in 1996 and 1997; 26 in 1998; 40 in 1999; 52 in 2000 and 72 in 2001-2.

Dr. Schifano is also alarmed that so many of the victims are so young. Three quarters were below the age of 29 and 1 in 7 were younger than 19. On top of this, four out of five victims were male. These results paint a clear and alarming picture of increased risk for men between the age of 16 and 24.



Dr. Schifano believes that this increase in deaths is partly due to a fall in the price of tablets from around £16.50 in 1994 to less than £7.00 today. Many of the tablets also contain toxic contaminants that add to the danger.

In addition to the dangers associated with ecstasy on its own, Dr. Schifano is also concerned about the number of people mixing ecstasy with other drugs. “Many people now combine ecstasy with alcohol at the beginning of the evening to get a greater high, then use drugs like cocaine or amphetamines to prolong the effect, before taking opiates or high doses of alcohol to calm themselves down at the end of the evening,” he says, “and it’s a potentially lethal cocktail.”

Death from ecstasy is not instant. “It takes several hours before hyponatremia (i.e. decrease of sodium plasma levels which can lead to brain oedema) and hyperthermia (increase of body temperature up to 42-43 C) caused by these drugs have their tragic effects,” says Dr. Schifano.

Jaida Butler | alfa
Further information:
http://www.interscience.wiley.com

More articles from Health and Medicine:

nachricht 'Sugar-coated' microcapsule eliminates toxic punch of experimental anti-cancer drug
18.12.2014 | Johns Hopkins Medicine

nachricht Fine particulate air pollution linked with increased autism risk
18.12.2014 | Harvard School of Public Health

All articles from Health and Medicine >>>

The most recent press releases about innovation >>>

Anzeige

Anzeige

Event News

Smart Cities

08.12.2014 | Event News

European Polymer Congress 2015 in Dresden/Germany

01.12.2014 | Event News

Regional economic cooperation in Central Asia

21.11.2014 | Event News

 
Latest News

'Perfect Storm' Quenching Star Formation around a Supermassive Black Hole

18.12.2014 | Physics and Astronomy

Choreography of an electron pair

18.12.2014 | Physics and Astronomy

'Sugar-coated' microcapsule eliminates toxic punch of experimental anti-cancer drug

18.12.2014 | Health and Medicine

VideoLinks
B2B-VideoLinks
More VideoLinks >>>